Utah, 2011

Winter Storm and Winter Weather in Utah, November 30, 2011

November 30, 2011 · NWS GJT · 2 events in 2 counties and zones

A fast moving Pacific trough brushed northeast Utah where the mountains received significant snowfall and areas of blowing snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A fast moving Pacific trough brushed northeast Utah where the mountains received significant snowfall and areas of blowing snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Nov 30, 9:55 AM MST, 3 hours 5 minutes earlier.

Area forecast discussion, Nov 30, 9:55 AM MST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
955 AM MST WED NOV 30 2011

.SHORT TERM /TODAY THROUGH THURSDAY NIGHT/...

WATER VAPOR IMAGERY EARLY THIS MORNING SHOWING THE NEXT SYSTEM TO
IMPACT THE SENSIBLE WEATHER ACROSS OUR CWA IS JUST NOW MOVING INTO
THE FAR NORTHWEST CONUS WHERE 00Z RAOBS HAD THE STRONGEST HEIGHT
FALLS. 00Z/06Z MODELS...LESS THE NAM...STILL IN GOOD AGREEMENT IN
TAKING THIS SYSTEM THROUGH THE WESTERN GREAT BASIN TODAY BEFORE
CLOSING A CIRCULATION NEAR LAS VEGAS BY SUNRISE ON THURSDAY. THE LOW
WILL THEN SLOWLY BE FORCED FARTHER SOUTHWARD THURSDAY AND THURSDAY
NIGHT BY A TEMPORARY RIDGE BUILDING INTO THE PACIFIC NORTHWEST AHEAD
OF THE NEXT WAVE TO DROP OUT OF THE HIGH LATITUDES.

WARM AIR ADVECTION IN THE MID LEVELS WILL CONTINUE TODAY AS WINDS
BACK TO THE WEST AND THIS SHOULD KEEP TEMPERATURES RUNNING NEAR
PERSISTENCE. THE TROF AXIS DROPS THROUGH CENTRAL NEVADA BY EARLY
AFTERNOON LOWERING HEIGHTS OVER NORTHERN UTAH AND COLORADO AND
ALLOWING THE COLD FRONT TO PUSH INTO NORTHWEST PORTIONS OF THE
CWA...WHERE QUICKLY FALLING TEMPERATURES WILL BE NOTICED. THE
FORCING FOR ASCENT IS MAINLY FOCUSED OVER UTAH THIS AFTERNOON SO
BEST CHANCES FOR SNOWFALL WILL BE OVER UINTAS BUT THE FRONTAL
PASSAGE AND INCREASING MOISTURE IN DENDRITIC LAYER MAY ALLOW A FEW
SNOW SHOWERS TO DEVELOP OVER THE FAR NORTHERN COLORADO MOUNTAINS.

LARGE SCALE ASCENT WILL INCREASE OVERNIGHT AIDED BY A STRONG
CYCLONICALLY CURVED JET. SOUNDINGS SHOW A DEEPENING AND AT TIMES
ISOTHERMAL DENDRITIC LAYER SO EXPECT SNOWFALL TO PICK UP DURING THE
EARLY MORNING HOURS WITH NORTHEAST FACING SLOPES OF OUR NORTHERN
MOUNTAIN RANGES AND THE TAVAPUTS/ROAN PLATEAU FAVORED. INCREASED
ACCUMULATIONS OVER THE UINTAS AND WESTERN TAVAPUTS BUT ADVISORY
STILL LOOKS GOOD. THE MAIN CONCERN WILL COME IN FORM OF
STRENGTHENING WINDS AS PRESSURE GRADIENT TIGHTENS OVER THE
NORTHWEST. GUIDANCE AND BUFKIT PROFILES INDICATE WINDS SPEEDS AND
GUST POTENTIAL ON TOP OF THE MIXED LAYER IN ADVISORY LEVELS BUT
EXPECTING ONLY LIGHT ACCUMS AT LOWER ELEVATION. SETTLED FOR A
BLOWING SNOW ADVISORY HIGHLIGHTING THE WIND POTENTIAL AND ASSOCIATED
TRAVEL/VSBY PROBLEMS FROM BLOWING SNOW THROUGH MUCH OF THE DAYLIGHT
HOURS ON THURSDAY.

DEFORMATION ZONE WILL CONTINUE TO DRIFT SOUTHWARD THROUGH THURSDAY
AFTERNOON AND EVENING....BRINGING INCREASING SNOW CHANCES TO THE
SOUTHERN HALF OF THE CWA. SOUTHEAST UTAH MOUNTAINS CONTINUE TO BE
FAVORED THOUGH INVERTED SURFACE TROF AND COLD AIR IN PLACE COULD
BRING SOME ACCUMULATING SNOWFALL TO THE LOWER ELEVATIONS. CONFIDENCE
NOT AS HIGH FOR ADVISORY LEVEL SNOW SO HAVE HELD OFF ON HEADLINES
ATTM. SUBSIDENCE BUILDING ACROSS THE NORTH WILL BRING CLEARING SKIES
AS PCPN ENDS LEADING TO FAIRLY COLD NIGHT ESPECIALLY WITH NEW SNOW
COVER SO DROPPED TEMPERATURES A FEW DEGREES.

.LONG TERM /FRIDAY THROUGH TUESDAY NIGHT/...

CLOSED LOW KEEPS POSSIBILITY OF PRECIP IN FORECAST FOR SERN UT/SWRN
CO AS INVERTED TROF KEEPS INSTABILITY GOING.  WHILE THIS OCCURS...
THE POLAR JET DROPS DOWN DUE S FROM CANADA BRINGING ANOTHER COLD
FRONT TO OUR CWA.  AS WAS THE CASE WITH THE PREVIOUS STORM...MOISTURE
TRANSPORT VECTORS ON 300K SFC CONTINUE TO SHOW A RATHER DRY SYSTEM
WITH LIMITED MOISTURE AVAILABLE TO FRONT.  INTERESTING DEVELOPMENT
THOUGH AS PREVIOUS CLOSED LOW QUICKLY FILLS BY FRI EVENING AND THEN
PHASES WITH NEXT COLD FRONT.  IN FACT...GFS THEN SHOWS THE NEXT
STORM FORMING ANOTHER CLOSED LOW OVER ALMOST EXACT SAME SPOT AS
LAST STORM.  OF NOTE...H5 COLD POOL ALOFT ASSOD WITH PREVIOUS STORM
WAS -28C...THIS NEXT COLD FRONTS COLD POOL IS PROGGED TO BE ABOUT
-34C OVER MT AND THEN SLOWLY WARM AS IT DROPS SWRD. THIS COLD TEMP
MAY ACT TO INTENSIFY UPWARD MOTION ASSOD WITH SFC FRONT OVER THE
WEEKEND.  BY EARLY MORNING SATURDAY...BOTH GFS AND NAM INDICATE
PRECIP ACROSS ENTIRE CWA.  GFS KEEPS PRECIP IN FORECAST THROUGH
MIDNIGHT SUNDAY WHILE NAM MUCH MORE PROGRESSIVE ENDING PRECIP BY SAT
AFTN. LEANING TOWARDS GFS SOLN AS HAS BEEN MUCH MORE DEPENDABLE AS OF
LATE.

UNFORTUNATELY THE WEEKEND BRINGS A ONE-TWO PUNCH AS ANOTHER SHOT OF
ENERGY MOVES OVER CO THOUGH FAVORING CONTINENTAL DIVIDE SUN AFTN
THRU MON MORNING.  THERE WILL NOT BE MUCH RESPITE BTWN SYSTEMS SO
ACCUMULATING SNOWFALL SHOULD REACH ADVISORY CRITERIA FOR THE
NRN/CENT...AND EVENTUALLY SRN MTNS THRU THE WEEKEND WITH
POSSIBLY 8 TO 10 INCHES OF NEW SNOW.  THESE SYSTEMS WILL KEEP
MERIDIONAL FLOW OVER CWA ALLOWING BITTER CANADIAN COLD TO FILTER INTO
AREA KEEPING DAYTIME HIGHS ANYWHERE FROM 10 TO 15 DEGREES COOLER THAN
NORMAL INCLUDING AREAS AS FAR SOUTH AS CORTEZ AND DURANGO.

BY TUESDAY...DRY NWLY FLOW SETS UP OVER CWA BRINGING CLEARING
CONDITIONS TO MUCH OF THE CWA AS TEMPS MODERATE SOMEWHAT FROM THE
LAST FEW DAYS.

&&

.AVIATION /FOR 18Z TAF ISSUANCE/...

VFR CONDITIONS EXPECTED THROUGH THE AFTERNOON FOR THE TAF
SITES. CLOUDS WILL BE INCREASING FROM NORTHWEST TO SOUTHEAST THIS
AFTERNOON WITH CLOUD BASES LOWERING OVER NE UT AS A COLD FRONT
APPROACHES. THE FRONT IS EXPECTED TO PASS THROUGH KVEL LATE THIS
AFTERNOON OR EARLY EVENING AND THEN STALL ALONG THE TAVAPUTS/ROAN
PLATEAUS NORTH OF I-70 TONIGHT. AREAS OF MVFR/LOCAL IFR CIGS AND VSBY
WILL INCREASE ALONG AND NORTH OF THE FRONT THIS EVENING AS SNOW
DEVELOPS...BECOMING MORE WIDESPREAD ACROSS NE UT/NW CO TONIGHT WHERE
BLOWING SNOW AT THE SURFACE WILL BE CAUSE SIGNIFICANT REDUCTIONS IN
VISIBILITY. SOUTHWEST WINDS WILL TURN NORTHEAST BEHIND THE FRONT
TONIGHT AND INCREASE IN STRENGTH FROM THE SURFACE THROUGH MTN TOP
LEVEL.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 6 PM MST THURSDAY
     FOR ZONES 001-002-003-004-005-013.
UT...WINTER WEATHER ADVISORY FROM 6 PM WEDNESDAY TO 6 PM MST THURSDAY
     FOR ZONES 023-024-025.

&&

SHORT TERM...15
LONG TERM....TGR
AVIATION.....JAD
Hazardous weather outlook, Nov 30, 6:06 AM MST, 6 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
606 AM MST WED NOV 30 2011

COZ001>014-017>023-UTZ022>025-027>029-011405-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
606 AM MST WED NOV 30 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

A COLD FRONT WILL SAG INTO FAR NORTHEAST UTAH AND NORTHWEST COLORADO
BY LATE THIS AFTERNOON. LIFT ALONG THIS FRONT MAY BRING A FEW LIGHT
SNOW SHOWERS TO THE EASTERN UINTA AND PARK RANGES BUT LOWER
ELEVATIONS SHOULD REMAIN DRY UNTIL LATER THIS EVENING.

SNOWFALL WILL INCREASE IN COVERAGE AND INTENSITY ACROSS AREAS NORTH
OF I-70 OVERNIGHT AS THE FRONT CONTINUES TO DROP SOUTHWARD. WINDS
WILL TURN TO THE NORTHEAST BEHIND THE FRONT AND INCREASE TO 25 TO 35
MPH OVER MUCH OF NORTHWEST COLORADO AND NORTHEAST UTAH AFTER
MIDNIGHT. GUSTS OF 45 TO 55 MPH WILL CREATE AREAS OF BLOWING AND
DRIFTING SNOW LEADING TO NEAR WHITE-OUT CONDITIONS AT TIMES.
HAZARDOUS DRIVING CONDITIONS ARE LIKELY TO DEVELOP AS SNOW COVERS
ROADWAYS AND VISIBILITIES ARE REDUCED TO LESS THAN A QUARTER MILE.

SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE EXPECTED AT LOWER
ELEVATIONS BY SUNRISE THURSDAY WITH TO 4 TO 8 INCHES POSSIBLE OVER
HIGHER TERRAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

STRONG WINDS AND SNOWFALL CONTINUES THURSDAY AS CUTOFF LOW MOVES
VERY LITTLE.  BY FRIDAY ANOTHER SYSTEM WILL DROP DOWN FROM THE NORTH
AND INTERACT WITH OLD AREA OF LOW PRESSURE BRINGING WIDESPREAD
SNOWFALL TO COLORADO AND UTAH.  ANOTHER DISTURBANCE IS EXPECTED TO
MOVE OVER THE CONTINENTAL DIVIDE SUNDAY NIGHT INTO MONDAY.  AFTER
THAT...CLEARING CONDITIONS EXPECTED FOR TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 winter storm, 1 winter weather. Local standard time, as filed.

Winter Storm, Eastern Uinta Mountains

When
November 30, 1:00 PM MST to 11:59 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
Mesonet
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Snowfall began on the last day of November and continued into the first day of December. Snowfall amounts of 10 to 21 inches were measured above the 8000 foot level. Wind gusts of 25 to 45 mph resulted in blowing and drifting snow at many locations. Please see the December 2011 Storm Data report for a continuation of this event.

Winter Weather, Tavaputs Plateau

When
November 30, 5:00 PM MST to 11:59 PM MST
Where
Tavaputs Plateau forecast zone
Reported by
Mesonet
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall began on the last day of November and continued into the first day of December. Snowfall amounts around 5 inches were measured. Wind gusts of 25 to 35 mph resulted in areas of blowing and drifting snow. Please see the December 2011 Storm Data report for a continuation of this event.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2011Every state in 2011This day in weather historyWarnings in Utah, November 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 352729, 352731.